Thunderstorm Wind, Lackawanna
- When
- August 20, 3:40 PM EST
- Where
- Lackawanna County, Throop
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.450, -75.633
Thunderstorm winds downed trees.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 20, 1:15 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BINGHAMTON NY 215 PM EDT FRI AUG 20 2004 .SHORT TERM... SVR TSTM WATCH JUST ISSUED FOR SRN NY AND NE PA. WE WILL ALSO BE ISSUING A FLASH FLOOD WATCH FOR ALL OF NE PA, AND THE SUSQ RGN AND WRN CATSKILLS OF NEW YORK. FFA GUIDANCE IS LOW IN THESE AREAS, AND PORTIONS OF NE PA HAD 4-7 INCHES OF RAIN LAST WEEK. MDLS CONTINUE TO ADVERTISE PTNL FOR CONVECTIVE DVLPMNT LATE TDA AND THIS EVNG, WITH POTNL FOR SVRL ROUNDS OF CONVECTION OVERNGT. WARM CLD DEPTHS, HIGH PCP WATER, ALIGNED (BRIEFLY) MBE VECTORS, GOOD LOW LVL JET AND DYNAMICS ALL WEIGHED INTO THIS DECISION. LUZERNE, PIKE AND SULLIVAN COUNTIES ARE PROBABLY BORDER-LINE FOR THIS WATCH AS HEAVIEST RAIN MAY BE TO THEIR NW BUT NOT CONFIDENT ENOUGH TO EXCLUDE THEM, SPCLY GIVEN LAST WEEKS EXCESSIVE RAINFALL EVENT. SOME SVR TSTMS ALSO PSBL LATE TDA AND THIS EVNG ACRS NE PA...EHIS ACTUALLY IMPRSV LATE TDA AND THIS EVNG ACRS THIS AREA. FORTUNATELY THIS SYSTEM IS PROGRESSIVE, WITH ANY LINGERING PCPN ACRS CNTRL AND ERN ZONES LIFTING OUT BY AFTN. FAIR WEATHER TO FOLLOW AS HIGH PRES BUILDS IN FOR THE REMAINDER OF THE WEEKEND. MAINLY CLEAR/MOSTLY SUNNY FOR TMRW NGT AND SUNDAY. MOS TEMP GUIDANCE SIMILAR AND ACCEPTED. ITLL BE ON THE COOL SIDE TMRW NGT UNDER CLEAR SKIES WITH TEMPS IN MANY AREAS GETTING INTO THE 40S, BUT THATS NOT BEEN UNUSUAL THIS SUMMER. && .LONG TERM (SATURDAY NIGHT-THURSDAY)... JUST A FEW MINOR TWEAKS TO CURRENT EXTENDED. MODELS INDICATE SHORT WAVE TROF AND WEAK SFC FRONT TO CROSS REGION MONDAY NIGHT. WITH SFC BOUNDARY RATHER WEAK AND BEST DYNAMICS WELL NORTH KEPT CURRENT DRY FORECAST. A MEAN RIDGE BUILDS ACROSS THE REGION THROUGH THE EXTENDED PERIOD. THURSDAY/FRIDAY INCLUDED CHC POPS AS SOUTHERLY FLOW AND DEEPER MOISTURE MAY PRODUCE CONVECTION. && .AVIATION... A DYNAMIC SFC LOW OVER THE OHIO VALLEY WILL CROSS THE AREA OVERNIGHT. VFR CONDITIONS WILL PREVAIL THROUGH EARLY EVENING WITH LOCALIZED MVFR CONDITIONS IN THUNDERSTORMS ESPECIALLY IN THE AVP AREA. AFTER 02Z, WIDESPREAD RAIN WILL DEVELOP OVER THE REGION WITH MVFR CONDITIONS EXPECT LOCALIZED IFR CONDITIONS IN HEAVIER CONVECTION. AFTER 10Z, THE PRECIP WILL END BUT FOG AND CIGS WILL CONTINUE MVFR FLIGHT CATEGORY. AFTER 14Z CONDITIONS WILL IMPROVE TO VFR. && .HYDRO... MAIN STEMS EXPECTED TO REMAIN BLO FLOOD STAGE WITH THIS EVENT. ANY PRBLMS SHUD BE ON THE SMALLER STREAMS AND CREEKS AND THEREFORE THE FFA. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...FLASH FLOOD WATCH TNGT SUSQ RGN AND WRN CATSKILLS PA...FALSH FLOOD WATCH TNGT. && SHORT TERM...RHB LONG TERM/AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 455 AM EDT FRI AUG 20 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-210900- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 455 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE CENTRAL SOUTHERN TIER OF NEW YORK AND ACROSS ALL OF NORTHEAST PENNSYLVANIA AS A WAVE OF LOW PRESSURE MOVES FROM THE SOUTHERN PLAINS TO THE OHIO VALLEY BY LATE TODAY...AND FINALLY ACROSS WEST CENTRAL NEW YORK TONIGHT. INSTABILITY OVER THE REGION WILL BE MARGINAL...HOWEVER SUFFICIENT WIND SHEAR COULD BE ENOUGH TO SUPPORT STRONG CLUSTERS OF STORMS WITH THE POSSIBILITY OF WIND DAMAGE. ALTHOUGH A FEW STORMS COULD BECOME STRONG LATER THIS AFTERNOON...THE MOST FAVORABLE CONDITIONS ARE FORECAST TO COME TOGETHER AFTER DARK. IN GENERAL...THIS FRONTAL SYSTEM IS EXPECTED TO PROVIDE MOST AREAS WITH BETWEEN 0.75 AND 1.25 INCHES OF RAINFALL BY SATURDAY NOON...BUT ANY THUNDERSTORMS WILL BE TAPPING A RICHLY MOIST ENVIRONMENT... THEREFORE LOCALIZED AREAS OF HEAVY RAINFALL AND POTENTIAL URBAN AND SMALL STREAM FLOODING ARE ALSO A CONCERN ACROSS THE ENTIRE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY ACROSS NORTHEAST PENNSYLVANIA COUNTIES AND THE NEW YORK SOUTHERN TIER. RAINFALL JAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 337 PM EDT FRI AUG 20 2004 NYZ046-202030- OTSEGO NY- 337 PM EDT FRI AUG 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ONEONTA...OR ABOUT 2 MILES EAST OF GILBERTSVILLE...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... NEW LISBON AT 345 PM. WEST END AND ONEONTA AT 350 PM. EMMONS AND MT VISION AT 355 PM. COLLIERSVILLE AT 400 PM. COOPERSTOWN JCT AND PORTLANDVILLE AT 405 PM. MARYLAND AT 410 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 353 PM EDT FRI AUG 20 2004 NYZ025-045-055-056-202100- BROOME NY-CHENANGO NY-TIOGA NY-TOMPKINS NY- 353 PM EDT FRI AUG 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM MARATHON TO OWEGO....MOVING EAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR... WEST NEWARK AND WELTONVILLE AT 400 PM. NEWARK VALLEY AND BERKSHIRE AT 405 PM. EAST BERKSHIRE AND CENTER LISLE AT 410 PM. NANTICOKE AT 415 PM. LISLE AT 420 PM. WHITNEY POINT AND CASTLE CREEK AT 425 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MJC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BEAUMONT 41.42N 76.00W
08/20/2004 1.75 INCH WYOMING PA COUNTY OFFICIAL
&&
NICOSIASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 416 PM EDT FRI AUG 20 2004 NYZ062-202115- SULLIVAN NY- 416 PM EDT FRI AUG 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR MONTICELLO...OR ABOUT OVER HAVEN...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... PHILLIPSPORT AND MT VERNON AT 425 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 422 PM EDT FRI AUG 20 2004 NYZ062-PAZ048-202115- PIKE PA-SULLIVAN NY- 422 PM EDT FRI AUG 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR MOUNT POCONO...OR ABOUT 4 MILES SOUTHWEST OF PECKS POND...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... LORDS VALLEY AT 430 PM. GREELEY AT 435 PM. TWIN LAKES AT 445 PM. MILFORD AT 450 PM. MILLRIFT AND GLEN SPEY AT 455 PM. HARTWOOD AT 510 PM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. PADAVONA
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
437 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG MILFORD 42.59N 74.95W
08/20/2004 OTSEGO NY LAW ENFORCEMENT
TREES DOWN.
0400 PM HAIL BEAUMONT 41.42N 76.00W
08/20/2004 1.75 INCH WYOMING PA COUNTY OFFICIAL
0430 PM TSTM WND DMG WHITNEY POINT 42.33N 75.97W
08/20/2004 BROOME NY LAW ENFORCEMENT
TREES DOWN IN DORCHESTOR PARK. TREE DOWN ON A HOUSE.
&&
NICOSIAThe Binghamton radar (KBGM), 88 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419139.